Colorado, 2017

Hail in Colorado, July 7, 2017

July 7, 2017 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced large hail up to golfball size near Genoa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail up to golfball size near Genoa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 7, 2:06 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 7, 2:06 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
306 PM MDT Fri Jul 7 2017

.SHORT TERM...(This evening through Saturday)
Issued at 306 PM MDT Fri Jul 7 2017

The upper level ridge that is in place over the Great Basin has
shifted westward enough to allow for a few perturbations to move
into NE Colorado. Increased moisture from earlier today has
allowed for better instability and cooler temperatures on the
plains for this afternoon. Satellites show a jet streak over NE
Colorado that will help with lift for convection development. Deep
layer shear values in the 35 to 40 range will allow for the
formation of stronger storms. Models show the erosion of morning
capping to occur between 20 and 22z with CAPE values in the 1500
J/kg range. PW values have increased after the push of moisture
with values above 1 inch east of Denver. This will bring a chance
of brief heavy rain along with hail and gusty winds to 50 mph with
afternoon convection. This evening storms will dissipate with
increasing stability as seen on QG fields with mild temperatures
in the upper 50s to lower 60s overnight.

For Saturday moisture will stay elevated...however, mid level
warming will allow for a more stable atm on the plains. QG ascent
will also be more stable for the lower elevations so only expect
a slight chance of storms. Conditions will be more favorable for
the higher terrain and Palmer Divide areas where storms could
bring gusty winds, small hail and lightning by Saturday afternoon.
Temperatures will still be slightly above average with highs in
the upper 80s to lower 90s.

.LONG TERM...(Saturday night through Friday)
Issued at 306 PM MDT Fri Jul 7 2017

Upper level ridge will drift eastward through the middle of the
week, then redevelop westward late in the week as a shortwave
moves past it into eastern Canada and a strong trough off the
northwest coast builds heights over the west. There is pretty good
agreement through Tuesday, then some disagreement about how the
ridge reforms. Latest GFS extends it straight west with a center
not far from Colorado, which would reduce the moisture again.
ECMWF has a weakness in the ridge allowing better moisture to seep
northward over the Rockies.

Sunday will likely see the least convection as temperatures will
have warmed aloft with relatively dry air beneath. Probably still
enough moisture and instability for isolated storms, mainly over
the mountains. For Monday and Tuesday, there should be a bit more
moisture but temperatures should stay hot and the storm coverage
should still be pretty limited. There could be more dry lightning
these days. For Wednesday through Friday there is more uncertainty
as conditions could remain similar to the early part of the week
with just enough moisture for a few storms, or turning
wetter with some modest cooling if the ridge redevelops northwest
of Colorado. Model blend is fine with some cooling, slight chances
of storms on the plains and higher PoPs in the mountains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 306 PM MDT Fri Jul 7 2017

Thunderstorms will continue to be the main impact to area
terminals with gusty and variable winds between 21z and 02z.
Storm motion will be from the NW to SE with main hazards being
gusts up to 45 mph and a brief shower along with lightning.
Outside of thunderstorms winds will transition to the south then
SW by 06z with winds dropping between 6 and 12kts.

&&

.FIRE WEATHER...
Issued at 306 PM MDT Fri Jul 7 2017

Slightly cooler with higher RH then previous days with increased
storm coverage this evening. Storms will help with fire danger
concerns with increased potential of a wetting rainfall.
Temperatures will stay mild overnight with moisture hanging
around through Saturday. Another warm day tomorrow with lower
storm coverage for the plains.

Sunday through Tuesday will be another hot and dry period with
isolated thunderstorm activity. There may be enough increase in
moisture to lead to more dry lightning in this period. There is no
particular focus apparent at this time, but we should expect at
least a continuation of isolated dry lightning. There are
conflicting signals about whether we will stay hot and dry or
have increased moisture later in the week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...Gimmestad
AVIATION...Bowen
FIRE WEATHER...Bowen/Gimmestad
Hazardous weather outlook, Jul 7, 9:58 AM MST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1058 AM MDT Fri Jul 7 2017

COZ030>051-081700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1058 AM MDT Fri Jul 7 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Chances for thunderstorms will increase this afternoon and
evening. Storms are first expected to develop over the mountains
and foothills by early afternoon, and then begin moving eastward
by the late afternoon and early evening. Further east on the
plains conditions will be more ripe for severe storms that could
produce hail up to 1.5 inches in diameter and a quick inch of rain
in 20 to 30 minutes. All storms today will produce strong and
gusty outflow winds, with peak gusts reaching 35 to 55 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be a lingering chance of thunderstorms mainly over and
near the Front Range mountains on Saturday. For Sunday and
Monday, expect a return to hot and mostly dry conditions beneath a
strong ridge of high pressure. This ridge is expected to move
east of Colorado on Tuesday causing a shift to a moist southwest
flow aloft. This will result in a gradual increase in shower and
thunderstorm activity across the region through Thursday. Most of
this activity will start out in the high country, then by
Thursday, the plains could see scattered storms, a few of which
could produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

Bowen/Gimmestad

The radar

The Denver radar (KFTG), 106 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lincoln

When
July 7, 3:35 PM MST
Where
Lincoln County, Genoa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.280, -103.500

Hail, Lincoln

When
July 7, 3:49 PM MST
Where
Lincoln County, 1.07 mi E of Genoa
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.280, -103.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702111, 702112.